To delineate the pathogenesis of the reduction in hemoglobin occurring in renal transplant patients treated with angiotensin converting enzyme inhibitors (ACEI) and azathioprine (AZA) a controlled, prospective trial of ACEI withdrawal was conducted. The ACEI was replaced by nifedipine or clonidine in 15 kidney transplant patients immunosuppressed with AZA and prednisone (enalapril in 14 and captopril in 1). Before and during 10 to 12 weeks after withdrawal of the ACEI, AZA metabolites, renal function parameters and hematological parameters including erythropoietin and reticulocytes were evaluated. Enalaprilat levels were measured and compared with 15 similar patients matched for transplant function and enalapril dosage immunosuppressed with cyclosporine and prednisone. AZA metabolites did not differ significantly in the presence or absence of the ACEI. Enalaprilat levels also showed no significant difference between the two patient groups treated with AZA or cyclosporine. Hematocrit and hemoglobin increased significantly from 37.5 +/- 6.4 to 39.7 +/- 3.6% (mean +/- SD, P = 0.02) and 12.8 +/- 2.2 to 13.5 +/- 1.2 g/dl, P = 0.04, respectively, 10 to 12 weeks after ACEI treatment had been discontinued. Simultaneously numbers of reticulocytes and erythropoietin concentrations rose significantly after 2, 4 and 10 weeks, with a peak at two weeks (from 14.1 +/- 3.8 to 20.6 +/- 8.0/1000, P < 0.05 and from 14.3 +/- 12.4 to 29.3 +/- 54.5 mU/ml, P < 0.05, respectively). In conclusion, ACEI-related anemia in renal transplant recipients seems to be due to the erythropoietin-lowering effect of this group of drugs. A pharmacokinetic interaction between AZA and enalapril is not likely since plasma enalaprilat levels were independent of the immunosuppressive regimen and AZA metabolite levels were unchanged in the presence and absence of the ACEI. Several mechanisms by which angiotensin converting enzyme blockade may cause a decrease in circulating erythropoietin are discussed.